Hepatotoxicity induced by clozapine: A case report and review of literature

Ana Isabel Wu Chou, Mong Liang Lu, Winston W. Shen

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Clozapine is an effective antipsychotic drug but is associated with serious side effects. Most treatment guidelines give no clear recommendations on regular monitoring of liver function tests, even though up to 60% of patients experience elevations in hepatic transaminases, with 15% to 30% experiencing an elevation two to three times greater than normal. Though elevations in liver function tests are often transient and asymptomatic, there are many reported cases of clozapine-induced hepatotoxicity, with damage to the liver, involvement of multiple organs, and even fulminant liver failure arising with moderate clozapine doses. This case report describes a Chinese woman who developed hepatotoxicity on a low dose of clozapine, and reviews the relevant literature.

Original languageEnglish
Pages (from-to)1585-1587
Number of pages3
JournalNeuropsychiatric Disease and Treatment
Volume10
DOIs
Publication statusPublished - Aug 26 2014
Externally publishedYes

Fingerprint

Clozapine
Liver Function Tests
Acute Liver Failure
Liver
Transaminases
Antipsychotic Agents
Guidelines
Therapeutics

Keywords

  • Antipsychotic adverse effects
  • Drug-induced liver injury
  • Hepatitis

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Biological Psychiatry

Cite this

Hepatotoxicity induced by clozapine : A case report and review of literature. / Wu Chou, Ana Isabel; Lu, Mong Liang; Shen, Winston W.

In: Neuropsychiatric Disease and Treatment, Vol. 10, 26.08.2014, p. 1585-1587.

Research output: Contribution to journalArticle

@article{9ebdfe992c044244982dcf294b639b6c,
title = "Hepatotoxicity induced by clozapine: A case report and review of literature",
abstract = "Clozapine is an effective antipsychotic drug but is associated with serious side effects. Most treatment guidelines give no clear recommendations on regular monitoring of liver function tests, even though up to 60{\%} of patients experience elevations in hepatic transaminases, with 15{\%} to 30{\%} experiencing an elevation two to three times greater than normal. Though elevations in liver function tests are often transient and asymptomatic, there are many reported cases of clozapine-induced hepatotoxicity, with damage to the liver, involvement of multiple organs, and even fulminant liver failure arising with moderate clozapine doses. This case report describes a Chinese woman who developed hepatotoxicity on a low dose of clozapine, and reviews the relevant literature.",
keywords = "Antipsychotic adverse effects, Drug-induced liver injury, Hepatitis",
author = "{Wu Chou}, {Ana Isabel} and Lu, {Mong Liang} and Shen, {Winston W.}",
year = "2014",
month = "8",
day = "26",
doi = "10.2147/NDT.S67654",
language = "English",
volume = "10",
pages = "1585--1587",
journal = "Neuropsychiatric Disease and Treatment",
issn = "1176-6328",
publisher = "Dove Medical Press Ltd.",

}

TY - JOUR

T1 - Hepatotoxicity induced by clozapine

T2 - A case report and review of literature

AU - Wu Chou, Ana Isabel

AU - Lu, Mong Liang

AU - Shen, Winston W.

PY - 2014/8/26

Y1 - 2014/8/26

N2 - Clozapine is an effective antipsychotic drug but is associated with serious side effects. Most treatment guidelines give no clear recommendations on regular monitoring of liver function tests, even though up to 60% of patients experience elevations in hepatic transaminases, with 15% to 30% experiencing an elevation two to three times greater than normal. Though elevations in liver function tests are often transient and asymptomatic, there are many reported cases of clozapine-induced hepatotoxicity, with damage to the liver, involvement of multiple organs, and even fulminant liver failure arising with moderate clozapine doses. This case report describes a Chinese woman who developed hepatotoxicity on a low dose of clozapine, and reviews the relevant literature.

AB - Clozapine is an effective antipsychotic drug but is associated with serious side effects. Most treatment guidelines give no clear recommendations on regular monitoring of liver function tests, even though up to 60% of patients experience elevations in hepatic transaminases, with 15% to 30% experiencing an elevation two to three times greater than normal. Though elevations in liver function tests are often transient and asymptomatic, there are many reported cases of clozapine-induced hepatotoxicity, with damage to the liver, involvement of multiple organs, and even fulminant liver failure arising with moderate clozapine doses. This case report describes a Chinese woman who developed hepatotoxicity on a low dose of clozapine, and reviews the relevant literature.

KW - Antipsychotic adverse effects

KW - Drug-induced liver injury

KW - Hepatitis

UR - http://www.scopus.com/inward/record.url?scp=84907344908&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84907344908&partnerID=8YFLogxK

U2 - 10.2147/NDT.S67654

DO - 10.2147/NDT.S67654

M3 - Article

AN - SCOPUS:84907344908

VL - 10

SP - 1585

EP - 1587

JO - Neuropsychiatric Disease and Treatment

JF - Neuropsychiatric Disease and Treatment

SN - 1176-6328

ER -